Alabama, 2015Damaging Winds in Alabama, May 31, 2015
May 31, 2015 · NWS BMX · 4 events in 2 counties and zones
A short wave trough near the Mississippi River shifted eastward towards Alabama and produced a line of thunderstorms that entered west Alabama by late in the afternoon. The line of thunderstorms produced localized wind damage as it approached Interstate 65.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short wave trough near the Mississippi River shifted eastward towards Alabama and produced a line of thunderstorms that entered west Alabama by late in the afternoon. The line of thunderstorms produced localized wind damage as it approached Interstate 65. Isolated severe thunderstorms also develop during the afternoon over the southeast portions of central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 2:07 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, May 31, 2:07 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT SUN MAY 31 2015
.DISCUSSION...
SATELLITE IMAGERY SHOWS A WELL DEFINED SHORT WAVE TROF OVER ARKANSAS.
THIS TROF IS FORECAST TO BECOME A CLOSED UPPER LOW AND DRIFT
EASTWARD THIS WEEK. THE UPPER LOW WILL BE CUT-OFF FROM THE MAIN
BRANCH OF THE WESTERLIES AND THERE IS NO UPSTREAM KICKER TO
DISLODGE THE SYSTEM. THIS PUTS ALABAMA IN A MOIST AND ACTIVE
PATTERN THROUGH AT LEAST WEDNESDAY WITH ABOVE NORMAL RAIN
CHANCES. IT IS DIFFICULT TO PINPOINT FAVORED AREAS FOR CONVECTION
ON THE EAST SIDE OF THIS SYSTEM SINCE IT IS SYMMETRICAL WITH NO
WELL DEFINED TROF AXIS. WITH SEVERAL LOBES OF ENERGY FORECAST TO
ROTATE AROUND THE BASE OF THE TROF...THE CONVECTION OVER THE NEXT
FEW NIGHTS MAY LINGER WELL INTO THE EVENING HOURS. BY WEDNESDAY
THE CENTER OF THE UPPER LOW MAY BE FAR ENOUGH EAST FOR LESS
CONVECTIVE ACTIVITY ACROSS WEST ALABAMA...BUT DEFINETLY BY
THURSDAY THE LOW WILL BE POSITIONED FAR ENOUGH EAST FOR RAIN
CHANCES TO FALL BACK INTO THE 30-40 PERCENT RANGE. ON FRIDAY THE
CONVECTION SHOULD BE CONFINED TO AREAS EAST OF I-65. THE GLOBAL
MODELS DIVERGE IN THEIR SOLUTIONS FOR NEXT WEEKEND WITH THE EURO
MODEL SHOWING A WEAK UPPER TROF MOVING DOWN THE BACKSIDE OF THE
EXITING UPPER LOW. THE GFS MODEL IS MUCH DRIER AND WILL KEEP RAIN
CHANCES IN THE 20-30 PERCENT RANGE.
58/ROSE
&&
.AVIATION...
18Z TAF DISCUSSION.
THOUGH PREVAILING VFR CONDITIONS SHOULD CONTINUE THROUGH THE TAF
PERIOD...SHOWERS AND STORMS ARE LIKELY TO AFFECT THE TAF SITES AT
SOME POINT DURING THE NEXT 12 HOURS. CONFIDENCE IN TIMING AND
PLACEMENT OF THIS ACTIVITY IS LOW. A GENERAL INCREASE IN ACTIVITY
IS EXPECTED THROUGH THE AFTERNOON...AND AN UPPER-LEVEL TROUGH
APPROACHING FROM THE WEST MAY SUPPORT A CONTINUATION OF SHOWERS
AND STORMS INTO THE OVERNIGHT PERIOD AS WELL.
87/GRANTHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 65 82 63 82 63 / 60 60 40 40 30
ANNISTON 66 83 64 81 64 / 50 60 50 50 30
BIRMINGHAM 67 83 65 82 64 / 60 60 40 40 30
TUSCALOOSA 67 84 65 83 65 / 60 60 40 40 30
CALERA 67 84 65 82 64 / 60 60 40 40 40
AUBURN 68 83 66 82 66 / 50 60 40 60 40
MONTGOMERY 68 86 67 84 66 / 50 70 40 50 40
TROY 67 86 66 84 66 / 40 70 40 60 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 2:32 AM CST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 AM CDT SUN MAY 31 2015
ALZ011>015-017>050-011145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
332 AM CDT SUN MAY 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...OUTLOOK THROUGH TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 2:40 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT SUN MAY 31 2015
ALZ046-050-312115-
BARBOUR AL-BULLOCK AL-
340 PM CDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BULLOCK AND NORTH
CENTRAL BARBOUR COUNTIES UNTIL 415 PM CDT...
AT 339 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BARBOUR COUNTY PUBLIC LAKE DAM...OR NEAR MIDWAY...MOVING NORTHEAST AT
10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COMER...SPRING HILL AND BARBOUR COUNTY PUBLIC LAKE DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3193 8540 3198 8551 3214 8549 3209 8527
TIME...MOT...LOC 2039Z 215DEG 9KT 3201 8543
GRANTHAM
Special weather statement, May 31, 3:05 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT SUN MAY 31 2015
ALZ046-048-312130-
BULLOCK AL-RUSSELL AL-
405 PM CDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND EAST CENTRAL BULLOCK
COUNTIES UNTIL 430 PM CDT...
AT 404 PM CDT...DOPPLER RADAR WAS A FEW STRONG THUNDERSTORMS ONE
NEAR NEAR FORT BENNING/LAWSON ARMY AIR FIELD...THE OTHER NEAR
HURTSBORO...AND MOVING NORTHEAST AT 15 MPH. ADDITIONAL STORMS MAY
DEVELOP IN THIS AREA.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HURTSBORO...SEALE...RUSSELL COUNTY SPORTS COMPLEX...UCHEE...
RUTHERFORD...PARKMANVILLE...PHENIX DRAG STRIP...HATCHECHUBBE...FORT
MITCHELL...FORT MITCHELL ACTIVITY CENTER AND UCHEE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3225 8492 3224 8492 3215 8530 3215 8541
3214 8543 3212 8543 3210 8550 3223 8549
3223 8543 3234 8543 3245 8500 3244 8497
3242 8496 3241 8498 3239 8497 3238 8499
3238 8497 3233 8501 3230 8494 3226 8489
TIME...MOT...LOC 2104Z 208DEG 12KT 3229 8496 3218 8535
75Special weather statement, May 31, 3:10 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT SUN MAY 31 2015
ALZ045-046-312145-
MACON AL-BULLOCK AL-
410 PM CDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BULLOCK AND EASTERN
MACON COUNTIES UNTIL 445 PM CDT...
AT 409 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GUERRYTON...OR NEAR HURTSBORO...MOVING NORTH AT 30 MPH.
WINDS 30 TO 40 MPH WILL BE POSSIBLE AHEAD OF THE STORM ALONG ITS
OUTFLOW.
LOCATIONS IMPACTED INCLUDE...
SOCIETY HILL...GUERRYTON...TUSKEGEE NATIONAL FOREST...CREEK STAND...
WARRIORSTAND AND I 85 REST AREA.
LAT...LON 3215 8543 3216 8558 3255 8563 3255 8561
3250 8549 3250 8544
TIME...MOT...LOC 2109Z 180DEG 27KT 3224 8548
75Thunderstorm Wind, Russell
- When
- May 31, 3:48 PM CST to 3:49 PM CST
- Where
- Russell County, 3.45 mi S of Crawford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.400, -85.180
Several trees uprooted near the intersection of Padgetts Road and Highway 169.
Thunderstorm Wind, Shelby
- When
- May 31, 8:10 PM CST to 8:11 PM CST
- Where
- Shelby County, 0.58 mi W of Scotrock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.250, -86.830
Several trees uprooted in the city of Alabaster near 12th Street Northwest.
Thunderstorm Wind, Shelby
- When
- May 31, 8:10 PM CST to 8:11 PM CST
- Where
- Shelby County, 0.95 mi S of Helena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.286, -86.847
Several trees uprooted along Highway 17.
Thunderstorm Wind, Shelby
- When
- May 31, 8:15 PM CST to 8:16 PM CST
- Where
- Shelby County, 3.07 mi NNE of Shelby Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.172, -86.684
Several trees uprooted along Highway 70.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 31, 20151 death · 2 events
- Flash Flooding in New Jersey, May 31, 2015$100,000 · 4 events
- Flood in Pennsylvania, May 31, 2015$100,000 · 1 event
- Tornado and Flooding in Pennsylvania, May 31, 2015$32,000 · EF0 · 14 events
- Flash Flood and Hail in Pennsylvania, May 31, 2015$12,000 · 2 in hail · 19 events
- High Surf in Hawaii, May 31, 201516 events
- Flash Flooding in New Jersey, May 31, 201512 events
- Hail and Damaging Winds in Oregon, May 31, 20151.75 in hail · 12 events
- Flooding and Hail in Tennessee, May 31, 2015$13,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 31, 2015$6,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Georgia, May 31, 20151 in hail · 7 events
- Damaging Winds and Heavy Rain in Florida, May 31, 2015$500 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579468, 579470, 579471, 579473.